Alert archive / Illinois / Tornado Warnings in 1999

Tornado Warning 27, NWS Quad Cities, IA

June 4, 1999Henry County, Illinois

NWS Quad Cities, IA issued this tornado warning at Jun 4, 1999, 3:07 PM CDT for Henry County, Illinois. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 1999, 3:07 PM CDT (20:07 UTC)
Expired
Jun 4, 1999, 3:40 PM CDT
In force
33 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Henry County, IL

What was reported inside it

TimeReportWhereRemark
Jun 4, 3:10 PM CDTThunderstorm Wind 65Osco, ILSeveral pieces of equipment were blown over or damaged at J&L Feed Service.
Jun 4, 3:20 PM CDTThunderstorm Wind 65Geneseo, ILA roof was partially blown off a house.
Jun 4, 3:30 PM CDTThunderstorm Wind 65Kewanee, ILStraight line winds blew a truck over in Kewanee. The driver escaped with only minor injuries. The sheriff's department received many calls regarding power lines being downed. Winds also ripped the top off a grain elevator and blew part of a roof off a buildi

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 2:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1999-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1999-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 042010
TORMLI
ILC073-042040-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
307 PM CDT FRI JUN 4 1999

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* TORNADO WARNING FOR...
  HENRY COUNTY ILLINOIS IN NORTHWESTERN ILLINOIS

* UNTIL 340 PM CDT

* AT 308 PM CDT... DOPPLER RADAR INDICATED A DEVELOPING TORNADO 16
  MILES WEST OF KEWANEE OR 4 MILES NORTHWEST OF ULAH MOVING EAST AT
  40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ULAH                                       AROUND 310 PM CDT
  GERMAN CORNER                              AROUND 320 PM CDT
  KEWANEE MUNICIPAL AIRPORT                  AROUND 325 PM CDT
  KEWANEE                                    AROUND 330 PM CDT
  BRANDENBURG CORNERS                        AROUND 330 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

NC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 4, 2:10 PM CDT, 57 minutes earlier.

Area forecast discussion, Jun 4, 2:10 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR TYPOS...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
210 PM CDT FRI JUN 4 1999

LIMITED TIME TO REVIEW WITH ONGOING CONVECTION PAST SEVERAL HOURS
OVER EASTERN AND CENTRAL IOWA.  THUS...SOMEWHAT ABBREVIATED
DISCUSSION. ANALYSIS AT 18Z SHOWS CONVECTIVE COMPLEX EXTENDING FROM
NEAR CEDAR RAPIDS SOUTHEAST TO WEST OF OTTUMWA.  EXPECT EVOLUTION TO
CONTINUE WITH BOW ECHO OR POSSIBLY DERECHO TYPE OF EVOLUTION NEXT
SEVERAL HOURS AS MOVES SOUTHEAST.  SOME STORM LIKELY TO BE SEVERE
WITH NUMEROUS SEVERE REPORTS JUST WEST IN DMX FORECAST AREA.  EXPECT
BEST CHANCE OF SEVER SOUTH OF I-80 WITH POSSIBLY ANOTHER SEVERE WATCH
LATER THIS PM FOR THIS AREA.  HIGH WINDS AND HEAVY RAINS LIKELY WITH
STORMS.  WILL TAILOR WORDING AT LAST MINUTE BASED ON MOVEMENT AN
INTENSITY OF STORMS NEXT COUPLE HOURS.

THE FORECAST PROBLEM IS TIMING OF THIS CONVECTION AND POSSIBLE SECOND
CONVECTION LATE TONIGHT AND TOMORROW.

ALL MODELS HANDLE CURRENT CONVECTION OVER AREA POORLY WITH NGM THE
BEST OF THE LOT. ETA IS COMPLETELY DRY FOR FORECAST AREA SO WILL
DISREGARD AND AVN TOO SMOOTH AND WEAK.  THUS...USE NGM AS GENERALLY
RULE. PLAN TO KEEP CHANCE OF POPS LATER TONIGHT FOR POSSIBLE MORE
CONVECTION MOVING IN ALONG STRONG BAROCLINIC ZONE. THEN USE BASICALLY
FWC AS GENERALLY GUIDANCE.

EXTENDED PERIODS ALL MODELS KEEP SUGGESTING ANOTHER SHORT WAVE MOVING
ACROSS LATE SUNDAY WITH RESIDUAL VERY WARM TOP HOT CONDITIONS AND
SLIGHT CHANCE OF MAINLY LATE PM AND EVENING THUNDERSTORMS AND WORD
ACCORDINGLY.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDVN ZONE FORECAST PRODUCT.

CID BB 065/087 067/089 068  16553
MLI BB 066/088 069/089 070  16553
DBQ BB 064/084 066/088 067  16553
BRL BB 069/090 072/091 073  16443

.DVN...
IA...NONE.
IL...NONE.

NICHOLS

In the hours before

Special weather statement, Jun 4, 10:22 AM CDT, 4 hours 45 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-051000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1022 AM CDT FRI JUN 4 1999

...SEVERE THUNDERSTORM WATCH 374 PREVIOUSLY IN EFFECT UNTIL 10 AM CDT
ALLOWED TO EXPIRE...
...SEVERE THUNDERSTORM WATCH 375 NOW IN EFFECT FOR MUCH OF EAST-CENTRAL
IOWA UNTIL 300 PM CDT...

SEVERE THUNDERSTORM WATCH 374 HAS BEEN ALLOWED TO EXPIRE FOR BUCHANAN
COUNTY. HOWEVER...SEVERE THUNDERSTORM WATCH 375 IS NOW IN EFFECT
UNTIL 300 PM CDT FOR MUCH OF EAST-CENTRAL IOWA INCLUDING THE
FOLLOWING COUNTIES...BENTON...LINN...JONES...IOWA...JOHNSON...CEDAR...
KEOKUK...WASHINGTON...LOUISA...MUSCATINE...JEFFERSON...HENRY...
DES MOINES...VAN BUREN AND LEE.

THUNDERSTORMS WHICH ROLLED ACROSS NORTHERN IOWA OVERNIGHT AND THIS
MORNING WERE EXITING INTO ILLINOIS. ANOTHER CLUSTER OF STRONG TO
SEVERE THUNDERSTORMS WAS ORGANIZING OVER WEST-CENTRAL IOWA. THESE
THUNDERSTORMS WILL LIKELY MOVE INTO PORTIONS OF EAST-CENTRAL IOWA
THIS AFTERNOON. DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 70 MPH AND
LARGE HAIL WILL BE THE MAIN THREAT WITH AN ISOLATED TORNADO POSSIBLE.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS WITHIN THE WATCH AREA ARE
ENCOURAGED TO ACTIVATE AS SOON AS POSSIBLE.

ANY REPORTS TO THE NATIONAL WEATHER SERVICE WOULD BE GREATLY
APPRECIATED.

05
Special weather statement, Jun 4, 10:22 AM CDT, 4 hours 45 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-051000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1022 AM CDT FRI JUN 4 1999

...SEVERE THUNDERSTORM WATCH 374 PREVIOUSLY IN EFFECT UNTIL 10 AM CDT
ALLOWED TO EXPIRE...
...SEVERE THUNDERSTORM WATCH 375 NOW IN EFFECT FOR MUCH OF EAST-CENTRAL
IOWA UNTIL 300 PM CDT...

SEVERE THUNDERSTORM WATCH 374 HAS BEEN ALLOWED TO EXPIRE FOR BUCHANAN
COUNTY. HOWEVER...SEVERE THUNDERSTORM WATCH 375 IS NOW IN EFFECT
UNTIL 300 PM CDT FOR MUCH OF EAST-CENTRAL IOWA INCLUDING THE
FOLLOWING COUNTIES...BENTON...LINN...JONES...IOWA...JOHNSON...CEDAR...
KEOKUK...WASHINGTON...LOUISA...MUSCATINE...JEFFERSON...HENRY...
DES MOINES...VAN BUREN AND LEE.

THUNDERSTORMS WHICH ROLLED ACROSS NORTHERN IOWA OVERNIGHT AND THIS
MORNING WERE EXITING INTO ILLINOIS. ANOTHER CLUSTER OF STRONG TO
SEVERE THUNDERSTORMS WAS ORGANIZING OVER WEST-CENTRAL IOWA. THESE
THUNDERSTORMS WILL LIKELY MOVE INTO PORTIONS OF EAST-CENTRAL IOWA
THIS AFTERNOON. DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 70 MPH AND
LARGE HAIL WILL BE THE MAIN THREAT WITH AN ISOLATED TORNADO POSSIBLE.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS WITHIN THE WATCH AREA ARE
ENCOURAGED TO ACTIVATE AS SOON AS POSSIBLE.

ANY REPORTS TO THE NATIONAL WEATHER SERVICE WOULD BE GREATLY
APPRECIATED.

05
Local storm report, Jun 4, 12:41 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1241 PM CDT FRI JUN 04 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
F
1220 PM    INDEPENDENCE              IA    .5 INCH HAIL
06/04/99   BUCHANAN                        PEA SIZE HAIL REPORTED
                                           BY NWS SPOTTER
Local storm report, Jun 4, 12:44 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1244 PM CDT FRI JUN 04 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
J
1235 PM    VINTON                    IA    .25 INCH HAIL
06/04/99   BENTON                          PEA SIZE HAIL REPORTED
                                           BY LAW ENFORCEMENT
Local storm report, Jun 4, 1:35 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
135 PM CDT FRI JUN 04 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

F0129 PM    NORTH ENGLISH             IA    .25 INCH HAIL
06/04/99   IOWA                            PEA SIZE HAIL REPORTED
                                           BY LAW ENFORCEMENT
Special weather statement, Jun 4, 2:41 PM CDT, 26 minutes before
IAZ067-068-ILZ015-042045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
241 PM CDT FRI JUN 4 1999

...THUNDERSTORMS WITH HEAVY RAIN ACROSS MUSCATINE...SCOTT...AND ROCK
ISLAND COUNTIES...

THUNDERSTORMS WITH RAINFALL RATES OF UP TO 3/4 INCH OF RAIN IN 30
MINUTES WILL EXIT MUSCATINE...SCOTT...AND ROCK ISLAND COUNTIES BY
315 PM.

FLOODING OF SMALL STREAMS...STREETS AND LOW-LYING AREAS...SUCH
AS RAILROAD UNDERPASSES AND URBAN STORM DRAINS IS HIGHLY LIKELY.

NEVER DRIVE INTO A FLOODED STRETCH OF ROAD. THE DEPTH OF THE
WATER MAY BE ENOUGH TO FLOAT YOUR VEHICLE.

DO NOT LET YOUR CHILDREN SWIM OR PLAY NEAR FLOOD WATERS...
ESPECIALLY AROUND CULVERTS OR STORM DRAINS. STRONG CURRENTS CAN
SWEEP AWAY CHILDREN QUICKLY.

NC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 2:11 PM CDTSevere Thunderstorm WarningDVNMercer, Rock Island64 min
Jun 4, 2:45 PM CDTSevere Thunderstorm WarningDVNHenry50 min
Jun 4, 3:12 PM CDTSevere Thunderstorm WarningDVNHenderson, McDonough, Warren48 min
Jun 4, 3:26 PM CDTSevere Thunderstorm WarningDVNHancock49 min
Jun 4, 3:30 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam65 min
Jun 4, 3:52 PM CDTTornado WarningDVNMcDonough33 min
Jun 4, 4:23 PM CDTTornado WarningDVNPutnam32 min

Nearby

Tornado Warnings in Illinois, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.